Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Quad Cities, IA

April 15, 2017Iowa County, Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:58 PM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 6:58 PM CDT (23:58 UTC)
Expired
Apr 15, 2017, 7:22 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iowa County, IA, Keokuk County, IA, Washington County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:05 PM CDTHAIL 1.75Keswick, IARELAYED FROM KCRG, TIME ESTIMATED
Apr 15, 7:15 PM CDTHAIL 0.25S Millersburg, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KDVN 152358
SVRDVN
IAC095-107-183-160045-
/O.NEW.KDVN.SV.W.0050.170415T2358Z-170416T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
658 PM CDT SAT APR 15 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Keokuk County in southeastern Iowa...
  Northwestern Washington County in southeastern Iowa...
  Southern Iowa County in east central Iowa...

* Until 745 PM CDT

* At 658 PM CDT, a severe thunderstorm was located near Keswick, or 8
  miles northwest of Sigourney, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Wellman, North English, What Cheer, Keswick, South English,
  Parnell, Millersburg, Kinross, Webster, Thornburg, Gibson, Coal
  Creek, Lake Belva Deer Park, Yenruogis County Park, Holbrook,
  Keokuk County Fairgrounds and Sigourney Iowa Airport.

This includes Interstate 80 in Iowa near mile marker 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4151 9241 4151 9230 4155 9230 4169 9183
      4140 9182 4134 9241
TIME...MOT...LOC 2358Z 250DEG 33KT 4143 9230 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
2 follow-up statements
156 
WWUS53 KDVN 160014
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT SAT APR 15 2017

IAC183-160023-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Washington IA-
714 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
      4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0013Z 243DEG 33KT 4153 9216 

$$

IAC095-107-160045-
/O.CON.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Keokuk IA-Iowa IA-
714 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN KEOKUK AND SOUTHERN IOWA COUNTIES...

At 713 PM CDT, a severe thunderstorm was located near Millersburg, or
13 miles north of Sigourney, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
North English, Keswick, South English, Parnell, Millersburg, Kinross,
Webster and Holbrook.

This includes Interstate 80 in Iowa near mile marker 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
      4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0013Z 243DEG 33KT 4153 9216 

HAIL...1.00IN
WIND...<50MPH
 
$$

ERVIN
848 
WWUS53 KDVN 160022
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
722 PM CDT SAT APR 15 2017

IAC095-107-160032-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Keokuk IA-Iowa IA-
722 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEOKUK AND
SOUTHERN IOWA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened, therefore the warning has been cancelled.

LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
      4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0020Z 250DEG 33KT 4156 9205 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 15, 6:22 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Sat Apr 15 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 620 PM CDT Sat Apr 15 2017

A cold front will bring widespread thunderstorms to eastern Iowa
and northwest Illinois through around midnight, followed by VFR
conditions behind the front. Storms will bring temporary IFR
visibility, small hail, and gusty winds. A line of storms along
the front may bring near 50KT winds as it moves through mid
evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Local storm report, Apr 15, 6:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             6 W TIPTON              41.77N 91.25W
04/15/2017  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 6:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 SSE HILLS             41.55N 91.53W
04/15/2017  M0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 6:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M0.88 INCH       CLINTON            IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Apr 15, 6:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M1.00 INCH       CLINTON            IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Apr 15, 6:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             CALAMUS                 41.83N 90.76W
04/15/2017  M1.00 INCH       CLINTON            IA   BROADCAST MEDIA

            RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.

&&

PETERS
Local storm report, Apr 15, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             S DEWITT                41.82N 90.55W
04/15/2017  M1.50 INCH       CLINTON            IA   NWS EMPLOYEE

            FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:15 PM CDTSpecial Weather StatementDVNJohnson, Jones30 min
Apr 15, 4:47 PM CDTSpecial Weather StatementDVNCedar, Johnson, Jones, Keokuk, Washington43 min
Apr 15, 5:26 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine, Washington49 min
Apr 15, 6:01 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine, Washington44 min
Apr 15, 6:08 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.